Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Treatment and Depression
May 31, 2004

Dr. Young,

I was recently diagnosed with acute HIV while hospitalized for meningitis and a whole host of other symptoms. I am in my first month of treatment (Sustiva, Viread and Epivir) and have survived what I hope have been the worst of the side effects (sleep disorders, rash, cramping, stomach pain, pain in palms and soles). I am however concerned that my mental state is deteriorating. I have informed my HIV Docs about my history of depression (incl. bouts of mania) however I find it extremely difficult (always have) to talk with anyone about this and have a tendency to be completely positive and appropriate in the company of others. I understand that the reality of the diagnosis itself can bring about depression but have found that I am falling into old patterns (bullemia, racing thoughts) which themselves do not inspire discussion with loved ones.

I believe that I am honestly handling the news of my diagnosis and have the love and support of my partner. The HIV docs I have been seeing have been great, even going so far as to call me at home a few times a week to check in on me. I guess that I want to believe that this recurrence of my psychiatric symptoms has to be a side effect of the treatment and would like to know if there is any general concensus on the duration of these effects? I dislike taking anti-depressants and talk therapy seems too self-indulgent. I understand that side effects are different for everyone but am I at least justified in being hopeful that like my rash, this too will pass.

Sincerely yours,

Concerned

Response from Dr. Young

Thanks for your question.

It does sound like you're potentially having psychiatric symptoms that could be exacerbated by your medications-- while there's some controversy about the extent to which efavirenz (Sustiva) can cause delayed psychiatric symptoms, I think that many doctors can describe cases where this seems to be the case. Most of the side effects seem to abate after 4 weeks of therapy, but in either case, developing a discussion about your symptoms is important for you and your doctor. It could also be a case that your depressive symptoms are reasonably worsened after the new diagnosis of HIV.

Worse case, there are a number of medications that could be considered as alternatives to efavirenz should you and your doctor feel this is warranted.

Good luck, BY



Previous
starting haart
Next
hydroxyurea: friend or foe?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement